I am writing this article based on my own personal experience. I am hoping to bring awareness of the side effects of the antibiotic Cipro or Ciprofloxin. I understand that Levoquin and Avelox have the same side effects.
I will preface this article with the knowledge that I have been dancing regularly, 4-5 times a week for 3 years and that dancing is not a new activity for me.
On April 16th, 2010 I started taking Cipro for a bladder infection. On April 17th, 2010 we taught a 4 1/2 hour dance workshop, something we do every other weekend. On April 18th, 2010 I could barely walk. Upon getting out of bed, my feet felt as though I were walking on razor blades and the joints, muscles and tendon in my legs were in excruciating pain. As the day progressed, the pain remained and I was puzzled as to how the workshop could possibly be responsible for my inability to walk. I continued taking Cipro.
On April 19th, 2010 I awoke with the same pain, plus additional hip pain. I just kept thinking that something was really odd and that this leg pain could not possibly be from dancing. That evening I started getting sharp, stabbing pains in my left leg. I began to wonder if I could possibly have a blood clot, so I went to the internet to look up the side effects of Cipro. While I was pleased to realize I didn't have a blood clot, I was appalled that my muscle, joint and tendon pain was a side effect of Cipro. I stopped taking the drug immediately and contacted my doctor and two pharmacists.
My doctor was shocked and claims he has never seen this side effect and offers no management, treatment or prognosis. The pharmacists are more aware but have a "it might get better, it might not " attitude. After hours of research I have found that Cipro has landed many in wheelchairs and walking with canes. It can hit your body while taking it or months later. For some it seems that the side effects reverse themselves as soon as the medication is out of their bodies, for others the suffering lingers for years. You can develop symptoms months after you stop taking the drug. If you have or have had unexplained muscle, joint and tendon pain, or ruptured tendons or been diagnosed with fibromyalgia or rheumatoid arthritis and have taken Cipro, be sure to alert your Dr. and never take it again.
I believe that the percentage of incidences that the drug companies report are way understated. It occurred to me, after this episode, that one year ago I suffered from a popped tendon in my right foot. It took 7 months for that injury to heal. I confirmed the dates and sure enough, I was on Cipro when the injury occurred. I never put 2 and 2 together to make the correlation of the injury as a side effect to the antibiotic. I know know differently and have reported my side effects to the drug manufacturer and the FDA.
So sorry this happened to you! I was prescribed Cipro for a UTI also and came on here due to hip pain. I'm so healthy normally and knew something was out of the ordinary. UGH - I won't take any more pills but I HOPE I RECOVER!!!!!!!!!!!!!!!!!!! Did you fully???ReplyDelete
It has been two year, and I am much improved. I was diagnosed with leukemia last year, so that sucks, but my Cipro side effects seem to improve greatly after chemo! Who knows?ReplyDelete
I still have recurring "ball of my feet" issues, and ultra sensitive "skin" issues as well. Between the Cipro and the chemo, my poor brain does not function like it used to either.
Hopefully you will make a 100% recovery; keep me posted.